The following data refer to a 28-year-old male who is day 5 in ICU following a severe traumatic
brain  injury.  He  has  no  other  injuries  and  has  been  heavily  sedated  with  infusions  of  fentanyl, midazolam and propofol since admission. Over the last four hours he has become increasingly bradycardic  and  hypotensive,  and  has  not  responded  to  fluid  loading  or  repeated  doses  of atropine.

Venous Biochemistry
Parameter Patient Value Normal Adult Range
Sodium 138 mmol/L 135 – 145
Potassium 5.1 mmol/L* 3.5 – 4.5
Chloride 100 mmol/L 95 – 105
Bicarbonate 11 mmol/L* 22 – 26
Urea 29 mmol/L* 2.9 – 8.2
Creatinine 310 μmol/L* 70 – 120
Calcium (corrected) 1.71 mmol/L* 2.10 – 2.55
Phosphate 2.31 mmol/L* 0.65 – 1.45
Creatine Kinase 25,000 U/L* 0 – 270
Lactate 5.1 mmol/L* < 2.0

Give the most likely diagnosis and the rationale for your answer.
(20% marks)

[Click here to toggle visibility of the answers]

College Answer

Propofol Infusion Syndrome.
Rationale:  Biochemistry  consistent  with  rhabdomyolysis.  No  other  injuries  to  account  for
it. Refractory bradycardia and  hypotensive suggestive. History of high dose propofol
administration.
(Partial credit given for rhabdomyolysis, raised ICP and coning)

Discussion

Propofol infusion syndrome is not the first thing I would think of when confronted with a trauma patient who has suddenly become hypotensive and bradycardic. And the raised CK does not help (as if rhabdomyolysis is unknown in trauma patients). However, the college threw in the "refractory to atropine" thing, which arouses concern.

Propofol infusion syndrome is discussed elsewhere.

It is well covered in an article by Prof Kam.

Clinical features of propofol infusion syndrome

  •     Acute bradycardia leading to asystole.
    • A prelude to the bradycardia is a sudden onset RBBB with ST elevation in V1-V3; Kam’s article has the picture of this ECG. 
  •     Arrhythmias    
  •     Heart failure, cardiogenic shock
  •     Metabolic acidosis (HAGMA) with raised lactate (and also due to fatty acids)
  •     Rhabdomyolysis
  •     Hyperlipidaemia
  •     Fatty liver and hepatomegaly
  •     Coagulpathy
  •     Raised plasma malonylcarnitine and C5-acylcarnitine

References

References

Kam, P. C. A., and D. Cardone. "Propofol infusion syndrome." Anaesthesia62.7 (2007): 690-701.

Marinella, Mark A. "Lactic acidosis associated with propofol." CHEST Journal109.1 (1996): 292-292.

Vasile, Beatrice, et al. "The pathophysiology of propofol infusion syndrome: a simple name for a complex syndrome." Intensive care medicine 29.9 (2003): 1417-1425.

Schenkman KA, Yan S. Propofol impairment of mitochondrial respiration in isolated perfused guinea pig hearts determined by reflectance spectroscopy. Critical Care Medicine 2000; 28: 172–7.

Fodale, Vincenzo, and Enza La Monaca. "Propofol Infusion Syndrome." Drug Safety 31.4 (2008): 293-303.

Da-Silva, Shonola S., et al. "Partial-exchange blood transfusion: an effective method for preventing mortality in a child with propofol infusion syndrome." Pediatrics 125.6 (2010): e1493-e1499.

Uezono, Shoichi, et al. "Acquired carnitine deficiency: a clinical model for propofol infusion syndrome?." The Journal of the American Society of Anesthesiologists 103.4 (2005): 909-909.

Mirrakhimov, Aibek E., et al. "Propofol Infusion Syndrome in Adults: A Clinical Update." Critical care research and practice 2015 (2015).